Missouri, 2018Hail and Damaging Winds in Missouri, August 16, 2018
August 16, 2018 · NWS SGF · 8 events in 6 counties and zones
August 16 a meso-scale convective complex that developed over eastern Kansas during the afternoon tracked eastward across southeast Kansas and the Missouri Ozarks during the late afternoon and evening hours, producing strong to severe storms with heavy rainfall. 5 inches in diameter was reported near Granby in Newton County along with sporadic straight-line wind damage elsewhere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
August 16 a meso-scale convective complex that developed over eastern Kansas during the afternoon tracked eastward across southeast Kansas and the Missouri Ozarks during the late afternoon and evening hours, producing strong to severe storms with heavy rainfall. Hail up to 2.5 inches in diameter was reported near Granby in Newton County along with sporadic straight-line wind damage elsewhere. Heavy rain was also reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 16, 2:25 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 PM CDT Thu Aug 16 2018
.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Aug 16 2018
A couple of upper level impulses will interact with a quasi-
stationary front to produce some strong to severe thunderstorms
into this evening. The surface front is currently located from
about Columbia to Joplin. The first upper level impulse is
currently moving out of northeastern NE into IA. Convection is
beginning to fire ahead of this impulse from southern IA into
northeast KS. The second impulse is a leftover MCV currently
moving into north central OK. Visible satellite imagery is
showing what looks like an old outflow boundary extending from
north central AR through north central OK. This seems to be
providing the focus for the northeast OK storms at this time.
Convection associated with these impulses will be on the increase
from late this afternoon into this evening. These storms will
eventually congeal into a complex as they move through the area
overnight. Primary severe threats will be strong winds and large
hail. As the front shifts southward on Friday...afternoon
convection will be more confined to the MO-AR border region.
Temperatures overnight will fall to around 70 with highs on Friday
in the mid to upper 80s.
.LONG TERM...(Friday Night through Thursday)
Issued at 237 PM CDT Thu Aug 16 2018
There will be a brief lull in the weather from Friday night into
early Sunday. It should be dry with daytime highs in the upper 80s
and overnight lows around 70.
The next system begins to approach the area Sunday as a short wave
moves up over the ridge and begins to dig into the Central Plains.
This system should bring some more widespread rain to the area
which will provide further drought relief. This system will
affect the weather over the region through Tuesday. By Tuesday
night...high pressure begins to move back in both at the surface
and aloft. This will bring in a cooler and drier Canadian air mass that
will remain over the area through the forecast period. Highs mid
to late week will be in the low to mid 80s with lows in low to mid
60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1206 PM CDT Thu Aug 16 2018
For the 18z TAFS, will see cumulus field expand further west into
the terminal locations this afternoon. A cold front will work its
way southward into the area tonight with showers and thunderstorms
expected to develop. Convection will likely knock the flying
conditions into MVFR and brief IFR conditions, with improving
conditions towards morning behind the convection.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Aug 16, 3:13 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
413 PM CDT Thu Aug 16 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
413 PM CDT Thu Aug 16 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Limited flooding risk.
Elevated lightning risk.
Limited excessive heat risk.
DISCUSSION...
Strong to severe thunderstorms are expected to develop out
ahead of a cold front and upper level disturbance across the
plains this afternoon. These storms will then move into extreme
southeast Kansas and western Missouri, generally this evening
and overnight.
The best chance of severe storms will be west of
an Anderson to Stockton to Osceola line after 6 pm. Hail to
the size of golf balls and damaging thunderstorm wind gusts up
to 60 mph will be the primary severe weather risks.
If thunderstorms can develop and move across the same
locations, some minor localized flooding will be possible in
addition to the severe storms.
Some heat index values in the mid 90s will be possible late
this afternoon across the Missouri Ozarks and extreme
southeast Kansas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat index values in the mid to upper 90s will be possible
Friday and Saturday afternoons primarily across southern
Missouri and extreme southeast Kansas.
Additional showers and thunderstorms are possible Friday
into the early of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this evening into
tonight over western Missouri and extreme southeast Kansas.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Gaede
Hail, Newton
- When
- August 16, 5:17 PM CST
- Where
- Newton County, 0.55 mi E of Aroma
- Measured
- 2.5 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.870, -94.270
The public reported tennis ball size hail via social media just south of Granby, Mo. The hail fell in a rural area and produces little damage.
Hail, Newton
- When
- August 16, 5:30 PM CST
- Where
- Newton County, 2.35 mi NNW of Stark City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.900, -94.220
Quarter sized hail was reported via social medial.
Thunderstorm Wind, Vernon
- When
- August 16, 6:30 PM CST
- Where
- Vernon County, 0.88 mi SW of Nevada Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.840, -94.330
A spotter reported a wind gust of 60 MPH.
Thunderstorm Wind, Dade
- When
- August 16, 6:45 PM CST
- Where
- Dade County, 0.42 mi SE of Lockwood to 0.88 mi SE of Lockwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.376, -93.965
Numerous large limbs of 2 inch or greater diameter were reported down.
Thunderstorm Wind, Howell
- When
- August 16, 10:01 PM CST
- Where
- Howell County, 1.3 mi ENE of Olden
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 36.880, -91.900
The ASOS at the West Plains Regional Airport reported a 54 knot wind gust.
Thunderstorm Wind, Shannon
- When
- August 16, 10:18 PM CST
- Where
- Shannon County, 3.9 mi WSW of Alley Spg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 37.120, -91.510
A tree was reported down near Bay Creek by the Forest Service.
Hail, Shannon
- When
- August 16, 10:37 PM CST
- Where
- Shannon County, 1.79 mi ESE of Alley Spg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.140, -91.420
Quarter sized hail was reported.
Thunderstorm Wind, Oregon
- When
- August 16, 10:40 PM CST
- Where
- Oregon County, 3.83 mi WNW of Wilderness to 2.43 mi NW of Wilderness
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 36.793, -91.267
The US Forest Service reported several downed trees along Service Road 3152.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780132, 780133, 780138, 780135, 780139, 780136, 780134, 780137.